Texas, 2010Cold in Texas, January 8 to 11, 2010
January 8 to 11, 2010 · NWS LCH · 6 events in 6 counties and zones
A deep upper level trough moving eastward across the United States forced a bitterly cold Arctic airmass southward from Canada into the Gulf Coast states on January 7, 2010. This airmass remained in place for several days across southeast Texas, leading to the coldest temperatures seen across this region since February 1996.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level trough moving eastward across the United States forced a bitterly cold Arctic airmass southward from Canada into the Gulf Coast states on January 7, 2010. This airmass remained in place for several days across southeast Texas, leading to the coldest temperatures seen across this region since February 1996. A few record low temperatures and record low maximum temperatures were set. Many locations in the Lakes Region of southeast Texas remained below freezing for over 36 hours from around midnight early on January 8th through the afternoon on Saturday January 9th.
These bitterly cold temperatures led to several school closures, numerous weather-related fires, and widespread plumbing ruptures throughout southeast Texas. One indirect fatality occurred near Jamestown in Newton County due to a house fire. The Insurance Council of Texas estimated losses across southeast Texas from the cold weather at around $1 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 7, 11:22 PM CST, 38 minutes earlier.
Area forecast discussion, Jan 7, 11:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1122 PM CST THU JAN 7 2010
.AVIATION...
CLR SKIES OVERNIGHT BUT WINDS WILL REMAIN THE ISSUE. NORTH WINDS
SUSTAIN 15 KNOTS WITH GUSTS TO 20 KNOTS. HIGH PRESS TO BUILD IN
WITH WINDS TAPERING OFF TOMORROW EVENING.
&&
.PREV DISCUSSION... /ISSUED 854 PM CST THU JAN 7 2010/
UPDATE...
TEMPS CONTINUE TO FALL AS CAA CONTINUES ACROSS THE REGION. AT THIS
WRITING...TEMPS RANGE FROM THE UPPER 20S ACROSS INLAND SE TX/C
LA...NEAR THE FREEZING MARK AT BPT...LCH..TO THE UPPER 30S ACROSS
ACADIANA...WHICH MATCH UP PERFECTLY WITH HOURLY TEMPS IN THE
FORECAST. THE ONLY UPDATE TO FORECAST WAS TO REMOVE THE LAKE WIND
ADVISORY...AS WINDS HAVE FALLEN BELOW THE CRITERIA OF OVER 20 MPH
SUSTAINED FOR A COUPLE OF HOUR OR MORE. HOWEVER...SABINE &
CALCASIEU LAKES...AND VERMILION BAY REMAIN UNDER SMALL CRAFT
ADVISORIES AND LOW WATER ADVISORIES.
DML
PREV DISCUSSION... /ISSUED 611 PM CST THU JAN 7 2010/
AVIATION...
CLOUDS CLEARING ACRS SW LA ALTHOUGH LFT/AEX/ARA WILL CLEAR IN
ABOUT TWO HOURS. WINDS WILL REMAIN UP THRU THE OVERNIGHT HOURS.
PREV DISCUSSION... /ISSUED 415 PM CST THU JAN 7 2010/
ARCTIC AIRMASS TO PREVAIL THROUGH THE WEEKEND...
DISCUSSION...
ARCTIC COLD FRONT HAS INDEED PASSED THROUGH THE FORECAST AREA WITH
TEMPERATURES DROPPING THIS AFTERNOON INTO THE MID 30S NORTH TO
LOWER TO MID 40S SOUTH...MEANWHILE A BRISK NORTH WIND IS CREATING
WIND CHILLS IN THE 20S NORTH TO 30S SOUTH. MEANWHILE...LATEST
RADAR SHOWS JUST A FEW SPRINKLES REMAINING OVER THE FAR SOUTHEAST
ZONES AND COASTAL WATERS...WITH SATELLITE PICS INDICATING THE
CLEARING LINE HAS MOVED THROUGH SOUTHEAST TEXAS INTO WEST CENTRAL
LOUISIANA.
NOT MUCH HAS CHANGED IN THE FORECAST THINKING AS THIS EXTREMELY
COLD AIRMASS SETTLES ACROSS THE REGION. TEMPERATURES WILL DROP
BELOW FREEZING SHORTLY AFTER SUNSET ACROSS NORTHERN ZONES AND
BETWEEN 8 PM AND MIDNIGHT SOUTH ZONES...WITH LOW TEMPERATURES
DROPPING DOWN TO NEAR 20 NORTH AND MID 20S SOUTH. ALSO...WIND
SPEEDS WILL STAY UP OVERNIGHT BETWEEN 10 TO 15 MPH...CREATING VERY
LOW WIND CHILLS RANGING FROM THE UPPER SINGLE DIGITS TO LOWER
TEENS. THEREFORE...A VERY RARE WIND CHILL ADVISORY WILL BE IN
EFFECT TONIGHT INTO EARLY FRIDAY MORNING.
TEMPERATURES ON FRIDAY WILL ONLY SLOWLY MODERATE DURING THE
MORNING REACHING ABOVE FREEZING BY NOON TIME. THEREFORE...SUB-
FREEZING TEMPERATURES WILL OCCUR BETWEEN 14 TO 18 HOURS AND THUS
EVERYONE NEEDS TO PREPARE FOR A HARD FREEZE.
LOW TEMPERATURES ON FRIDAY NIGHT INTO SATURDAY MORNING AND AGAIN
SATURDAY NIGHT INTO SUNDAY MORNING WILL BE EVEN A FEW DEGREES
COLDER AS THE HIGH PRESSURE SYSTEM SETTLES OVER HEAD AND WINDS
SHOULD BE LIGHT WITH MAINLY CLEAR SKIES. THEREFORE...HARD FREEZE
CONDITIONS WILL BE LIKELY FOR BOTH NIGHTS.
TEMPERATURES WILL BE GRADUALLY MODERATING ON MONDAY AND EARLY NEXT
WEEK AS THE HIGH FINALLY MOVES OFF TO THE EAST AND WEAK RETURN
FLOW OFF THE GULF STARTS. SHOULD BE ENOUGH MOISTURE...COMBINED
WITH AN UPPER LEVEL DISTURBANCE TO PRODUCE SOME SHOWERS FOR
TUESDAY NIGHT INTO WEDNESDAY.
RUA
MARINE...
STRONG NORTH WINDS ARE OCCURRING OVER THE COASTAL WATERS AND WILL
CONTINUE TO OCCUR THROUGH THE NIGHT AS THE ARCTIC AIRMASS MOVES
OVER THE GULF WATERS. SUSTAINED WIND SPEEDS WILL BE AROUND GALE
FORCE WITH GUSTS OVER GALE FORCE TONIGHT. WINDS WILL SLOWLY
DECREASE ON FRIDAY...BUT REMAIN AT SMALL CRAFT ADVISORY CONDITIONS
OVER THE COASTAL WATERS...AND EXERCISE CAUTION FOR LAKES AND BAYS.
A MODERATE OFFSHORE FLOW WILL CONTINUE INTO SUNDAY BEFORE WINDS
DECREASE EARLY NEXT WEEK.
ALSO...WITH THE STRONG NORTH WINDS...WATER WILL BE PUSHED OUT OF
THE LAKES AND BAYS...PRODUCING LOW WATER LEVELS IN THE SHIP CHANNELS.
RUA
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 23 36 19 39 19 / 10 0 0 0 0
KBPT 24 36 19 40 21 / 10 0 0 0 0
KAEX 20 33 16 37 17 / 10 0 0 0 0
KLFT 24 36 18 39 19 / 10 0 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HARD FREEZE WARNING UNTIL NOON CST FRIDAY FOR THE FOLLOWING
ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.
WIND CHILL ADVISORY UNTIL 10 AM CST FRIDAY FOR THE FOLLOWING
ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.
TX...HARD FREEZE WARNING UNTIL NOON CST FRIDAY FOR THE FOLLOWING
ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
TYLER.
WIND CHILL ADVISORY UNTIL 10 AM CST FRIDAY FOR THE FOLLOWING
ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
TYLER.
GM...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM CST FRIDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH
ISLAND, TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL
CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
FROM 20 NM TO 60 NM.
GALE WARNING UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA
TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS
FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20
NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION BAY.
&&Hazardous weather outlook, Jan 7, 4:43 AM CST, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
443 AM CST THU JAN 7 2010
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-081045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
443 AM CST THU JAN 7 2010
..LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...
...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON CST
FRIDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A STRONG ARCTIC COLD FRONT WILL MOVE ACROSS THE FORECAST AREA
THIS MORNING WITH A VERY FRIGID AIR MASS BEHIND THE FRONT TO
HANG AROUND THROUGH THE WEEKEND.
WINTRY MIX PRECIPITATION...IT APPEARS VERY LIMITED MOISTURE WILL
LINGER AROUND BEHIND THE ARCTIC COLD FRONT...THE RAIN MAY MIX WITH
SOME LIGHT SLEET OR SNOW THURSDAY ACROSS THE NORTHERN
AREAS...BEFORE THE PRECIPITATION ENDS. AT THIS TIME IT LOOKS LIKE
THE PRECIPITATION WILL BE VERY LIGHT AND NO ACCUMULATION EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HARD FREEZE CONDITIONS...LOW TEMPERATURES ON FRIDAY MORNING WILL
RANGE FROM THE LOWER TO MIDDLE 20S ACROSS MUCH OF THE AREA. LOW
TEMPERATURES SATURDAY MORNING...AND AGAIN ON SUNDAY MORNING WILL
RANGE FROM THE MIDDLE TEENS ACROSS THE LAKES AREA OF SOUTHEAST
TEXAS AND CENTRAL LOUISIANA...TO THE UPPER TEENS TO NEAR 20 ACROSS
LOWER SOUTHEAST TEXAS...AS WELL AS SOUTHWEST AND SOUTH CENTRAL
LOUISIANA. MEANWHILE...THE HIGH TEMPERATURES ON FRIDAY AND SATURDAY WILL
BARELY MAKE IT INTO THE MID AND UPPER 30S. THESE LOW
TEMPERATURES...ALONG WITH THE LIKELY LONG DURATION OF TEMPERATURES
BELOW FREEZING...WILL PRODUCE A HARD FREEZE. THIS WILL BE THE
COLDEST AIR SEEN IN THIS AREA SINCE FEBRUARY OF 1996 AND RECORD
COLD TEMPERATURES COULD BE BROKEN BY THE END OF THIS WEEK.
LOW WIND CHILLS...ON FRIDAY MORNING AND SATURDAY MORNING...BRISK NORTH
WINDS WILL DEVELOP BEHIND THE COLD FRONT. THIS COMBINED WITH VERY
COLD AIR TEMPERATURES...WILL PROVIDE WIND CHILLS OR APPARENT
TEMPERATURES IN THE SINGLE DIGITS TO LOWER TEENS AND A WIND CHILL
ADVISORY MAY BE REQUIRED.
ALL INTERESTS SHOULD CONTINUE TO MONITOR FORECASTS AND POSSIBLE
STATEMENTS ABOUT THIS EVOLVING WEATHER SITUATION. FORECASTING
ARCTIC BLASTS FOR THIS AREA ARE CHALLENGING AND MAY WELL CHANGE AS
THE WEEK GOES ON. RESIDENTS NEED TO START THINKING ABOUT HOW TO
PROTECT PEOPLE...PIPES...PETS...AND PLANTS FROM THESE CONDITIONS
AND BE READY FOR LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ430-432-435-450-452-455-470-472-475-081045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
443 AM CST THU JAN 7 2010
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...GALE WARNING IN EFFECT FROM NOON CST TODAY THROUGH LATE TONIGHT...
...LOW WATER ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
A STRONG ARCTIC FRONT WHICH WILL PLUNGE THROUGH THE COASTAL WATERS
THIS MORNING. SMALL CRAFT ADVISORIES ARE IN EFFECT UNTIL NOON AND
A GALE WARNING IS IN EFFECT STARTING AT NOON FOR POST FRONTAL
WINDS WHICH WILL BE GALE FORCE CONDITIONS. STRONG NORTHERLY WINDS
EXPECTED THROUGH FRIDAY AND SETTLING DOWN BY THE WEEKEND. ALSO
WITH THE STRONG OFF SHORE FLOW AND LOOKING AT TIDE LEVELS BEING
LOWER THAN NORMAL. A LOW WATER ADVISORY HAS BEEN ISSUED FOR WATER
LEVELS ONE TO TWO FEET BELOW NORMAL STARTING THURSDAY AFTERNOON
AND MOST LIKELY EXTENDING THROUGH FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Cold/Wind Chill, Tyler
- When
- January 8, 12:00 AM CST to January 11, 12:00 PM CST
- Where
- Tyler forecast zone
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 30.771, -94.377 (the zone’s center; the record gives no point)
Beaumont Enterprise reported sporadic power outages due to cold temperatures across Tyler County.
Cold/Wind Chill, Jasper
- When
- January 8, 12:00 AM CST to January 11, 12:00 PM CST
- Where
- Jasper forecast zone
- Property damage
- $100,000
- Reported by
- Broadcast Media
KJAS radio reported record cold temperatures resulted in a large broken water pipe inside a Lowe's store in Jasper around 11 am on Saturday January 9th, causing flooding inside the building. A mobile home located on South Bowie Street in Jasper was completely destroyed by fire around 4 am on Monday January 11th.
Cold/Wind Chill, Newton
- When
- January 8, 12:00 AM CST to January 11, 12:00 PM CST
- Where
- Newton forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $50,000
- Reported by
- Broadcast Media
KFDM-TV and the Jasper Newsboy newspaper reported a 99 year old woman on FM 1012 in Jamestown was killed in a house fire caused by a space heater. The home was completely destroyed.
Cold/Wind Chill, Hardin
- When
- January 8, 12:00 AM CST to January 11, 12:00 PM CST
- Where
- Hardin forecast zone
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 30.332, -94.390 (the zone’s center; the record gives no point)
Cold/Wind Chill, Jefferson
- When
- January 8, 12:00 AM CST to January 11, 12:00 PM CST
- Where
- Jefferson forecast zone
- Property damage
- $500,000
- Reported by
- Broadcast Media
KFDM-TV and the Beaumont Enterprise reported widespread damaged plumbing across Jefferson County due to the record cold temperatures. 10 petrochemical plants and refineries across the county experienced excessive emissions due to cracked pipes, instrument failures, and equipment malfunctions. Entergy reported sporadic power outages through the county. Centerpoint Entergy used trucks to pump natural gas directly into a northwest Beaumont neighborhood of 100 homes after natural gas lines failed due to the cold weather.
Cold/Wind Chill, Orange
- When
- January 8, 12:00 AM CST to January 11, 12:00 PM CST
- Where
- Orange forecast zone
- Property damage
- $250,000
- Reported by
- Broadcast Media
Beaumont Enterprise reported 1,800 customers in Vidor lost power during the morning hours on Friday January 8th due to the cold temperatures.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Louisiana, January 8 to 11, 20101 death · $85,000 · 17 events
- Flood in Idaho, January 8 to 12, 2010$20,000 · 1 event
- Frost and Freeze in Texas, January 8 to 9, 201015 events
- Frost and Freeze in Texas, January 8 to 9, 201012 events
- Winter Weather in New Jersey, January 8, 201010 events
- Winter Weather in Maryland, January 8, 20105 events
- Winter Weather in Tennessee, January 8 to 9, 20105 events
- Winter Weather in Delaware, January 8, 20104 events
- Cold in Iowa, January 8 to 9, 20104 events
- Astronomical Low Tide in Louisiana, January 8, 20103 events
- Cold in Missouri, January 8, 20103 events
- Cold in Minnesota, January 8 to 9, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210151, 210173, 210174, 210175, 210176, 210178.